Colorado, 2021Winter Storm and Avalanche in Colorado, December 23 to 25, 2021
December 23 to 25, 2021 · NWS BOU · 6 events in 5 counties and zones
A winter storm produced the first significant snowfall in the northern mountains of Colorado, just in time for Christmas. 5 feet.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm produced the first significant snowfall in the northern mountains of Colorado, just in time for Christmas. Storm totals generally ranged from 1 to 2.5 feet. The heaviest snowfall occurred in mountains north of the I-70 corridor. Tragedy struck on Christmas Eve when a backcountry skier was buried in an avalanche near Cameron Pass.
Some of the more impressive 2-day storm totals from this event included: 29.9 inches near Mount Zirkel, 27.6 inches at Bear Lake and near Cameron Pass, 26.4 inches near Mt Audubon, 25.3 inches near Long's Peak, 24.2 inches near Trail Ridge, 24.1 inches near Gould, 21.8 inches near Arapahoe Peak and Spicer, 19.6 inches near Rabbit Ears Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 23, 10:52 AM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Dec 23, 10:52 AM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1052 AM MST Thu Dec 23 2021
.UPDATE...
Issued at 1030 AM MST Thu Dec 23 2021
The system bringing the mountain snow to Colorado is off to a good
start this morning with webcams showing snow at many mountain
passes. Snow is being reported in Middle and North Parks as well
with Kremmling, Walden, and Grand Lake all seeing periods of snow
showers. Water vapor imagery indicates that the plume of mid to
high level moisture will continue to be over the northern
mountains through the rest of the day without much change.
Therefore, PoPs were increased slightly in the Middle and North
Parks since snow has already been falling there and PoPs were
quite low. With relatively warm temperatures along with it being
daytime, there will not be much accumulation on the roads which
should limit travel impacts today. By the late afternoon and
early evening, moisture will deepen in the mountains and the
coverage and intensity of the snow should increase. Overall,
snowfall amounts look to be on track at the moment.
Across the plains, temperatures have been very mild as expected.
There are a few pockets of westerly winds making it onto the
plains with gusts up to 30 mph. Fortunately, the westerly flow has
actually increased the moisture at the surface which is unusual
for our area. The dew point at KBJC went from 12 to 23 when the
gusty westerly winds developed last hour. This is keeping the fire
weather conditions limited despite the warm temperatures and
gusty winds.
&&
.SHORT TERM...(Today and tonight)
Issued at 334 AM MST Thu Dec 23 2021
The transition to a persistent unsettled weather pattern will
begin today. An impressive plume of moisture will get picked up
ahead of a trough digging through the eastern Pacific, and then
stream northeast right into Colorado. Integrated Vapor Transport
(IVT) is quite impressive, reaching around 4 standardized
anomalies into our forecast area toward midnight tonight, and
upwards of 6-8 standardized anomalies into southwest Colorado!
The ECMWF Extreme Forecast Index (EFI) and Shift of Tails (SOT)
indicate a rather unusual event with significant impacts (at least
in those areas favored by orographics in this extended storm).
For the forecast details...Today, there is one plume of mainly
mid/high level moisture spreading northeast into the state this
morning, but the low levels are quite dry so quite a bit of
virga/light precipitation expected through the majority of the
day. Overall, we should see areas of light snow develop this
morning, and then gradually become more widespread this afternoon
and evening as the low levels saturate. Orographic flow is
strongest for our northern tier of mountains, especially the Park
Range where west/southwest flow aloft is still favorable.
Meanwhile, Summit County will be most sheltered with relatively
poor orographic lift in this flow pattern.
Snow will become more widespread and heavier in the mountains
late this evening and overnight as the deep and impressive
moisture plume reaches the state and fully engulfs the high
country. We'll likely see snowfall rates increase to 1-2" per hour
late tonight in the Park Range, with lighter rates elsewhere due
to upstream orographic sheltering. Nonetheless, most if not all
of the mountain and high mountain valleys should see snow with
hazardous/slow travel conditions, including the I-70 Corridor.
Those conditions may worsen through Friday - see Long Term
Discussion for reasons why. The Winter Storm Warning will
continue for our northern mountain areas roughly along/north of a
line from Rabbit Ears Pass to Rocky Mountain National Park, with
an Advisory for North Park (banded snow late tonight through
tomorrow) and for I-70 Summit County Corridor (less snow during
first two thirds of event).
The plains will remain mostly dry through tonight, although some
spillover precipitation should push most of the northern foothills
as the deepest moisture plume arrives. Perhaps a couple light rain
showers or sprinkles on the adjacent plains overnight.
Otherwise, today should feature quite mild temperatures across the
plains, but some gusty winds. The stronger winds should occur
in/near the Front Range Mountains and Foothills this morning, and
then spread across adjacent I-25 Corridor through the afternoon as
airmass destabilizes. We could see gusts around 50-60 mph in a few
of the wind prone areas, while other locations along the Front
Range see gusts of 30-45 mph. Overall, we've beefed up the wind
forecast to account for the stronger flow aloft and some mixing.
Fortunately, the mountain top stable layer is not well defined and
should be slowly lifting to reduce mountain wave amplification,
as there's 50+ knots near/just above mountain top.
.LONG TERM...(Friday through Wednesday)
Issued at 334 AM MST Thu Dec 23 2021
On Friday, a moist Pacific airmass will continue to flow into
Colorado from the west-southwest as a strong quasi-zonal flow
remains over the region. A potent upper level shortwave ejecting out
of the Desert Southwest will move into the forecast area during the
afternoon. This pattern will bring periods of moderate to heavy snow
to the Northern Park and Gore Ranges, the Medicine Bow Range and
Rocky Mountain National Park. This flow is not as favorable for
areas to the south such as Summit County and the I-70 Corridor.
However, plenty of QG lift associated with the shortwave combined
with the potential for CSI banding with the 130KT+ upper jet should
help increase the accumulation rates in these areas. At this time,
it looks like the best chance for heavy snow may be from late
afternoon into the early evening due to a more favorable orographic
northwest flow and cold air advection during and shortly after the
passage of the shortwave. In addition, wind gusts to 40 mph above
timberline will likely cause blowing snow and reduced visibility
resulting in hazardous travel. Therefore, the Winter Storm Warning
and Advisory in effect through 5 am Saturday looks to be on track.
Further east across the plains, the forecast is somewhat uncertain
due to run to run model inconsistencies. Yesterday's solutions
depicted dry weather due to downsloping flow. Many of the latest
deterministic and ensemble members have considerably changed and are
now showing a front moving across the northeastern Plains by Friday
evening with some light QPF developing. This seems reasonable due to
the location of the upper jet which could provide the potential for
some banded precipitation. Temperatures look to be warm enough that
any precipitation would mainly be in the form of light rain.
On Saturday, the snow is expected to decrease in coverage and
intensity as drier air moves in from the west. Another round of
accumulating snow may return to the high country on Sunday as
moisture and lift associated with another upper level shortwave
moves across the state. Models are showing a powerful 165KT upper
jet moving across the forecast during the afternoon. If this
verifies, we could see some localized heavy snow bands developing
over the high country with the possibility of some rain showers
spilling onto the adjacent plains.
For Monday through Wednesday, colder unsettled weather is expected
as a longwave trough settles over the Western U.S. The mountains
should continue to see periods of snow with mostly dry conditions on
the plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1030 AM MST Thu Dec 23 2021
VFR conditions expected through the TAF period. West to northwest
winds have pushed out to DEN late this morning and they should
continue through the afternoon. Speeds should increase a bit
somewhere around 19Z when the best mixing occurs and gusts could
reach 25 knots. With moderate westerly winds, there is almost
always a period where the winds are lighter or stronger than
forecast so there is lower confidence than usual in the winds this
afternoon. Drainage will be stronger than usual tonight. A cold
front will move through late tonight/early tomorrow morning
shifting winds to the north and then towards the east or northeast
during the day tomorrow.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 2 PM this afternoon to 5 AM MST
Saturday for COZ030-034.
Winter Storm Warning from 2 PM this afternoon to 5 AM MST
Saturday for COZ031-033.
&&
UPDATE...Danielson
SHORT TERM...Barjenbruch
LONG TERM...Kalina
AVIATION...Danielson
Hazardous weather outlook, Dec 23, 10:55 AM MST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MST Thu Dec 23 2021
COZ030>051-241800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MST Thu Dec 23 2021
...HAZARDOUS TRAVEL AND SIGNIFICANT SNOW FOR THE MOUNTAINS...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Snow has developed in the mountains today and it will become more
widespread and heavier tonight. The heaviest snow is expected to
arrive after midnight, and fall in the mountains roughly along and
north of a line from Rabbit Ears Pass to Rocky Mountain National
Park. Snowfall rates of 1 to 2 inches per hour will be possible
there, and combined with gusty winds will create difficult travel
conditions. Travel is not recommended overnight into Friday.
Meanwhile, the I-70 Summit County corridor will see lighter snow
through most of tonight, but even there some travel impacts can be
expected with slick roads and slow travel speeds. Mostly dry
conditions will prevail on the plains.
Gusty winds will occur today in/near the foothills, with peak
gusts of 30 to 50 mph, strongest in wind prone areas of the
foothills.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow and blowing snow will continue to impact the mountains
through Friday night with significant accumulations and difficult
travel conditions expected in most areas. There could be some
bands with locally heavy snow Friday into Friday evening.
Locations north of Rabbit Ears Pass may see storm totals close to
three feet, while other northern mountain areas see 12 to 24
inches, and the I-70 Mountain Corridor through Summit County
seeing 6 to 14 inches by the time the storm winds down late Friday
night. Some precipitation will be possible on the plains,
especially in areas that are close to the foothills, but travel
impacts are not expected.
Christmas Day will see light snow showers in the mountains while
the plains will be dry with mild temperatures. A series of low
pressure systems on Sunday and Tuesday will bring more
accumulating snow and hazardous travel to the mountains. The
plains should remain mostly dry.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. However,
any snow accumulation reports from the mountains will be
appreciated.
Event by event
3 winter storm, 2 winter weather, 1 avalanche. Local standard time, as filed.
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- December 23, 2:00 PM MST to December 25, 11:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Storm totals included 29.9 inches near Mount Zirkel and 19.6 inches near Rabbit Ears Pass.
Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 23, 2:00 PM MST to December 25, 11:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals included: 27.6 inches at Bear Lake and near Cameron Pass, 21.8 inches near Trail Ridge, 20.7 inches, 7 miles north-northwest of Kinikinik, 19.6 inches, 7 mile west of Four Corners, 15 inches, 5 miles west-southwest of Grand Lake, 15.0 inches, 8 miles west-northwest of Kremmling.
Winter Weather, Jackson County Below 9000 Feet
- When
- December 23, 2:00 PM MST to December 25, 8:30 AM MST
- Where
- Jackson County Below 9000 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.666, -106.343 (the zone’s center; the record gives no point)
Six to twelve inches of snow fell across the North Park area of Jackson County.
Winter Weather, Grand & Summit Counties Below 9000 Feet
- When
- December 23, 2:00 PM MST to December 25, 8:30 AM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
Six to twelve inches of snow fell across the Middle Park area of Grand County and the valley locations of Summit County.
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 23, 2:00 PM MST to December 25, 8:30 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals included: 18.4 inches, 5 miles west-southwest of Winter Park, 17.2 inches near Loveland Pass, 17 inches just west of Silverthorne; 16 inches near Copper Mountain, 13 inches near Summit Ranch, and 12.6 inches near Berthoud Pass.
Avalanche, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 24, 1:30 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
A backcountry skier was killed after being caught and fully buried in an avalanche. The avalanche occurred near Cameron Pass at 10,500 feet on the southeast portion of South Diamond Peak. The avalanche broke on a layer of snow 1 to 2 feet below the snow surface, and it was about 150 feet wide.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 23, 202120 injured · $500,000 · 1 event
- Winter Weather in Michigan, December 23, 20211 death · 4 injured · $25,000 · 1 event
- Strong Wind in Montana, December 23, 2021$1.0 million · 1 event
- Flooding and Heavy Snow in California, December 23 to 25, 2021$7,000 · 65 kt wind · 33 events
- Winter Storm and Heavy Snow in New Mexico, December 23 to 25, 2021$15,000 · 59 kt wind · 10 events
- Winter Storm and Heavy Snow in Colorado, December 23 to 25, 202117 events
- Heavy Snow and High Wind in Colorado, December 23 to 25, 202161 kt wind · 12 events
- Debris Flow and Flooding in California, December 23 to 24, 20218 events
- Heavy Snow and Heavy Rain in Arizona, December 23 to 24, 20218 events
- Heavy Snow in Idaho, December 23 to 26, 20218 events
- Heavy Snow and Winter Weather in Utah, December 23 to 25, 20217 events
- Winter Storm and Winter Weather in Alaska, December 23 to 27, 20217 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992513, 992514, 992515, 992518, 992519, 992535.